Colorado, 2012

Winter Weather in Colorado, April 2 to 3, 2012

April 2 to 3, 2012 · NWS GJT · 2 events in 2 counties and zones

A closed upper low tracked eastward across the Four Corners area and produced significant snowfall in the western San Juan Mountains of southwest Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed upper low tracked eastward across the Four Corners area and produced significant snowfall in the western San Juan Mountains of southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 11:11 AM MST, 49 minutes earlier.

Area forecast discussion, Apr 2, 11:11 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1211 PM MDT MON APR 2 2012

.UPDATE...
ISSUED AT 1210 PM MDT MON APR 2 2012

WILL CONTINUE DOWNWARD TREND OF TEMPERATURES THIS AFTERNOON WITH
COOL ADVECTION HOLDING THINGS BACK. THE UPPER LOW CONTINUES TO
SLOWLY SPIN OVER NORTHWEST NEW MEXICO...PULLING IN MOISTURE ON
NORTHEAST WINDS. THERE SEEMS TO BE A CONSISTENT AREA OF
CONVERGENCE ALONG THE CENTRAL GUNNISON VALLEY NEAR
MONTROSE...WIH COLD AIR OVER-RUNNING AND AN INCREASING CONVECTIVE
COMPONENT LEADING TO MODERATE SNOW SHOWERS PASSING THROUGH. STILL
EXPECT ACCUMULATIONS TO REMAIN ON GRASSY SURFACES BUT WILL
CONTINUE TO MONITOR THIS AREA OVER NEXT FEW HOURS. EXPECT SHOWERS
TO INCREASE ACROSS SOUTHERN CWA MOUNTAINS DUE TO LARGE SCALE
ASCENT REFOCUSING NEAR THE COLORADO NEW MEXICO BORDER AS THE UPPER
LOW SHIFT SLOWLY NORTHEAST. DO EXPECT MORE CLEARING ACROSS THE
NORTHERN CWA THROUGH THE AFTERNOON AS THIS HAPPENS AS WELL.

UPDATE ISSUED AT 920 AM MDT MON APR 2 2012

UPPER LOW LOOKS TO BE CLOSING OFF AND RE-ORGANIZING OVER THE NEW
MEXICO SIDE OF THE 4 CORNERS AREA. MOISTURE WRAPPING AROUND ON THE
NORTHEAST FLOW ON BACK SIDE OF THE LOW HAS BROUGHT THE BEST
PRECIPITATION TO WEST CENTRAL COLORADO AND EAST-CENTRAL UTAH
WHERE LOW LEVEL CONVERGENCE AND GENERAL UPGLIDE HAS LOOKED THE
BEST. SO FAR MOST OF THE SNOWFALL HAS BEEN LIMITED TO THE GRASSY
AREAS OF THE LOWER ELEVATIONS WITH WEB CAMS AND SPOTTER REPORTS
INDICATING 1 TO 2 INCHES ON NEW SNOW IN SPOTS. WILL CONTINUE TO
MONITOR THE HIGHER ELEVATIONS THIS AFTERNOON FOR SNOWFALL BUT FOR
NOW TOTALS LOOK TO REMAIN UNDER HEADLINE CRITERIA. THE MAIN
CONCERN WILL BE OVER THE SOUTHERN MOUNTAINS FROM CRESTED BUTTE
SOUTH WHERE THE BEST LARGE SCALE ASCENT AND MOISTURE CONVERGENCE
LOOKS TO BE PLACE AS THE UPPER LOW SINKS INTO CENTRAL NEW MEXICO.
FOR THIS UPDATE MAIN CONCERN WAS TO BETTER MATCH POPS TO CURRENT
CONDITIONS...LOWERED TEMPERATURES...AND INCREASED CLOUD COVER THIS
MORNING.

UPDATE ISSUED AT 548 AM MDT MON APR 2 2012

CONVERGENCE IS EVIDENT OVER NE UT AND WEST-CENTRAL CO ON SATELLITE
AND THE PRECIP PATTERN ON RADAR. FLOW ALOFT WRAPPING AROUND THE
LOW THAT HAS BEEN CLOSING OFF JUST SOUTH OF THE FOUR CORNERS IN
CONVERGING WITH PREDOMINANTLY NW FLOW ALOFT OVER EASTER UT
CREATING AN AREA OF SHOWERS BETWEEN KCNY AND KRIL AND AS FAR NORTH AS
KVEL AND KCAG...AND AS FAR SOUTH AS KMTJ AND WESTERN MONTROSE
COUNTY. GENERALLY LIGHT PRECIPITATION WILL CONTINUE THROUGH THE
MORNING AND TAPER OFF IN THE AFTERNOON.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 440 AM MDT MON APR 2 2012

SHOWERS HAVE SPREAD OVER MUCH OF THE AREA EARLY THIS MORNING AS
THE UPPER THROUGH HAS BEEN IN THE PROCESS OF CUTTING OFF A LOW
JUST SOUTH OF THE FOUR CORNERS BY SUNRISE. FOR THE LAST COUPLE OF
HOURS THE BEST AREA OF SHOWERS HAS BEEN OVER WEST CENTRAL CO/EAST
CENTRAL UT WHERE A CONVERGENT ZONE HAS SET UP AS WRAP AROUND FLOW
BEGINS TO DEVELOP NORTH OF THE LOW. IT APPEARS THAT SOME OF THE
AREAS ALONG THE EASTERN EDGE HAVE YET TO RECEIVE ANY PCPN AS THE
BEST MOISTURE STILL ALONG THE UT/CO BORDER. BUT EXPECT THE FAVORED
AREA WILL SHIFT TO THE SOUTH AND EAST THIS MORNING AS THE LOW DIGS
INTO CENTRAL NEW MEXICO. HOWEVER AS THIS HAPPENS...THE FLOW OVER
THE NORTHEAST CORNER WILL TAKE ON A MORE EASTERLY AND THUS
DOWNSLOPE COMPONENT...WHICH WILL RESULT IN A DECREASING CHANCE OF
PCPN THERE. THIS EASTERLY COMPONENT WILL SPREAD SOUTHWARD BY THE
AFTERNOON WITH PCPN RAPIDLY DIMINISHING THROUGH THE DAY AS THE LOW
ROTATES ACROSS CENTRAL NEW MEXICO IN AN ARC BEFORE REACHING THE
4-STATE CORNER OF CO/NM/OK/TX BY 12Z TUE.

AT THE SURFACE...A LEE SIDE LOW WILL STRENGTHEN OVER EAST NM/WEST
TX BY AROUND NOON...AND HIGH PRESSURE WILL MOVE OVER ID. THE
GRADIENT BETWEEN THE TWO WILL RESULT IN STRONG NORTHERLY
WINDS...ESPECIALLY OVER OUR WESTERN HALF. THE STRONGEST WINDS ARE
EXPECTED TO BE MID TO LATE MORNING OVER EASTERN UT AND THE FAR
WESTERN EDGE OF CO. THE GRADIENT WILL GRADUALLY DIMINISH THROUGH
THE AFTERNOON...AND OVERNIGHT.

MUCH COOLER TEMPERATURES ARE IN STORE TODAY AND TONIGHT BEHIND
THIS SYSTEM. THE 20 DEGREES OF COOLING EXPECTED STILL LOOKS
REASONABLE...WITH NUMBERS DOWN AROUND NORMAL FOR A CHANGE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 440 AM MDT MON APR 2 2012

MIDRANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MORNING IN
PLACING THE CLOSED 500 MB LOW OVER EASTERN NEW MEXICO TUE MORNING
THEN LIFTING IT NE INTO SOUTHEASTERN CO THROUGH TUE AND TUE NIGHT.
THE GFS TAKES THE MORE NORTHERLY TRACK...THOUGH NOT BY MUCH...AND
ROTATES THE MOST MOISTURE AND PCPN ACROSS EASTERN CO AND THE
WESTERN CO MOUNTAINS CLOSE TO THE CONTINENTAL DIVIDE. HAVE
INCREASED AREAL COVERAGE OF PCPN TUE THROUGH WED MORNING OVER
AREAS EAST OF A LINE FROM ABOUT KCAG TO KEGE TO KDRO...ACCOUNTING
FOR ALL THE WRAP-AROUND MOISTURE.

WED AND THU...ALL THE MODELS MOVE THE MOISTURE EAST OF THE AREA
BY WED AFTERNOON...AND HAVE SHOWN DECREASING CLOUDS AND POPS IN THE
GRIDS THRU THE DAY. A TRANSITORY RIDGE MOVES OVER THE AREA WED
NGT AND THU. BY THU AFTERNOON THE UPPER RIDGELINE IS PROJECTED TO
BE OVER EASTERN CO...OPENING THE AREA UP TO INCREASE SW WINDS
AHEAD OF THE NEXT PACIFIC SYSTEM. BY THU AFTERNOON THIS SYSTEM
WILL BE A BROAD TROUGH OVER THE PACNW WITH A MAX WIND BAND
EXTENDING FROM SRN CA THRU NW UT AND SE ID. AS THIS TROUGH MOVES
EAST THESE STRONG WINDS SHOULD SPREAD ACROSS EASTERN UT AND
WESTERN CO THU AFTERNOON AND REMAIN OVER THE AREA FRIDAY. THE
MAJORITY OF THE MOISTURE AND PCPN CHANCES APPEAR TO REMAIN NORTH
OF THE FORECAST AREA...SO AT THIS TIME IT APPEARS STRONG WINDS
WILL BE THE MAIN THREAT FROM THIS STORM.

SAT AND SUN...AS THE MAIN TROUGH MOVES EAST THROUGH THE NORTHERN
ROCKIES THE BAND OF STRONG WINDS DOES NOT MOVE MUCH. IT APPEARS
WINDY CONDITIONS WILL BE POSSIBLE THROUGH SAT AND SUN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1210 PM MDT MON APR 2 2012

LOW CLOUDS AND SNOW SHOWERS ARE BRINGING LOWERED FLIGHT CONDITIONS
TO THE MJT AND ASE TERMINALS. CONDITIONS HERE ARE MAINLY MVFR BUT
MODERATE SNOW SHOWERS THROUGH 20Z NEAR MTJ MAY BRING OCCASSIONAL
IFR CIGS AND VSBYS. THERE SHOULD BE SOME IMPROVEMENT TO BOTH OF
THESE TERMINALS THROUGH THE LATE AFTERNOON HOURS WITH A RETURN TO
VFR EXPECTED BY SUNSET. THE REMAINING TERMINAL SITES LOOK TO
PREVAIL AND VFR LEVELS OVER THE NEXT 24 HOURS WITH A FEW SHOWERS
IN THE VICINITY OF THESE AIRPORTS POSSIBLE THROUGH SUNSET AS WELL.
MOUNTAIN OBSCURATIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS AS
MOISTURE WILL CONTINUE TO BE FED INTO THE REGION BY A SLOW MOVING
STORM SYSTEM OVER THE SOUTHERN ROCKIES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...15
SHORT TERM...15
LONG TERM....MC
AVIATION...TGJT
Hazardous weather outlook, Apr 1, 8:39 PM MST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
939 PM MDT SUN APR 1 2012

COZ001>014-017>023-UTZ022>025-027>029-030345-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
939 PM MDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

GUSTY WINDS WILL CONTINUE OVERNIGHT THOUGH THEY SHOULD WEAKEN
SOMEWHAT. AN AREA OF LOW PRESSURE WILL FORM OVER NORTHERN
NEW MEXICO TONIGHT WHICH WILL CAUSE OUR WINDS TO SWITCH TO THE
NORTH BY TOMORROW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS ARE EXPECTED AGAIN TOMORROW FOR MUCH OF COLORADO AND
UTAH DUE TO THE AREA OF LOW PRESSURE.  ONCE IT MOVES OFF...CLEARING
CONDITIONS WILL PREVAIL WITH THE NEXT CHANCE FOR PRECIPITATION LOOKING
TO BE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northwestern San Juan Mountains

When
April 2, 12:00 PM MST to April 3, 7:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 9 inches were measured across the area.

Winter Weather, Southwestern San Juan Mountains

When
April 2, 12:00 PM MST to April 3, 6:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 7 inches were measured across about half of the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371213, 371214.